Florida, 2007

Damaging Winds and Heavy Rain in Florida, September 12, 2007

September 12, 2007 · NWS JAX · 4 events in 2 counties and zones

A cold front moving into south Georgia as well as the sea breezes spawned scattered severe storms across the forecast area in the afternoon and evening. An upper level low retrograding over the eastern Gulf of Mexico provided additional upper level support for updraft formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front moving into south Georgia as well as the sea breezes spawned scattered severe storms across the forecast area in the afternoon and evening. An upper level low retrograding over the eastern Gulf of Mexico provided additional upper level support for updraft formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 1:03 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 1:03 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT WED SEP 12 2007

.SHORT TERM...MEAN RIDGE AXIS LINGERS ACRS N/CTRL FL RESULTING IN
SWLY FLOW PUSHING STORMS ACRS SUWANNEE VALLEY TOWARD THE EAST
COAST. A CLOUD BANK MARKS A COLD FRONT POSITIONED OVER CENTRAL
GA. DEWPOINTS ARE MOSTLY IN THE 70S ACRS THE CWA WITH SHOWERS AND
STORMS POPPING IN THE UNSTABLE ATMOS. LAP SHOWS CAPES OF 2000-3000
J/KG AND HIGHEST THETA E OVER THE NWRN TIER IN GA WHERE LARGER
STORMS ARE ERUPTING. WILL KEEP LIKELY POPS (60-70%) ACRS THE
REGION THIS AFTN THEN TAPERING OFF THE HIGH CHANCE THIS EVENING.

BY THURSDAY AFTN THE FRONT IS PROGGED TO DRIFT NWD IN RESPONSE TO
A LOW DEVELOPING OVER LA. THIS WILL PLACE THE AXIS OF THE RIDGE
OVER OVER N FL AND RESULTING IN HIGHER POPS IN SE GA. WILL GO WITH
CHANCE POPS FOR FL ZONES AND LIKELY POPS FOR GA ZONES. BY FRIDAY
THE MEAN RIDGE WILL DRIFT TO NEAR FL/GA BORDER...AND GFS PUSHES
DEEP MOISTURE NORTH WITH THE FRONT. NAM SHOWS SLY FLOW MAINTAINING
ABUNDANT MOISTURE OVER THE REGION. THE TRUTH LIKELY LIES SOMEWHERE
IN BETWEEN...AND WILL BLEND THE POPS TO SHOW A CHANCE 30-40%. WARM
TEMPS WILL BE ABOVE NORMAL....LOWER 90S TO LWR/MID 70S.

ON SATURDAY A RATHER VIGOROUS SHORT WAVE TROUGH WILL DIVE INTO THE
SOUTHEAST NUDGING THE COLD FRONT INTO THE CWA. ATTM WILL GO WITH A
GOOD CHANCE (50%) POPS AREA-WIDE AS THE FRONT TREKS THRU THE AREA
SAT/SAT NIGHT. CLOUDINESS ACCOMPANYING THE FRONT WILL HOLD TEMPS
IN THE MID/UPPER 8OS.

.LONG TERM...UPPER TROUGH IS EXPECTED TO SLIDE OFF THE ERN
SEABOARD LEAVING BEHIND A CUT-OFF LOW JUST EAST OF FL THRU MID
WEEK. AT THE SURFACE THE COLD FRONT WILL MOVE THRU THE AREA ON
SUNDAY. MONDAY THRU WEDNESDAY...A SFC TROUGH WILL AMPLIFY OVER THE
OFFSHORE WATERS FROM THE BAHAMAS TO DELMARVA. HIGH PRESSURE WILL
THEN WEDGE ALONG THE APPALACHIANS RESULTING IN A BREEZY NELY FLOW
ACRS THE AREA FIRST HALF OF NEXT WEEK. THIS  WILL KEEP TEMPS AOB
NORMAL ESPECIALLY COOLER ALONG THE COAST. WITH TROFFINESS OFFSHORE
COASTAL CLOUDS AND A CHNC OF SHOWERS WILL PERSIST.

&&

.AVIATION...WITH A DELAYED START TO THE ACTIVITY...WAS ABLE TO PUSH
BACK TEMPO GROUPS SLIGHTLY. STILL ON TRACK FOR NMRS TSRA FOR ALL THE
TERMINALS THROUGH 00Z TONIGHT. EXPECT ENOUGH OF A PUSH FROM THE WEST
COAST SEA BREEZE TO JUST WARRANT VCTS AFT 00Z. WITH LIGHT FLOW
REGIME CONTINUING INTO THU...EXPECT ANOTHER LATER START AND WILL
JUST INDICATE TEMPO THROUGH 18Z. THIS MAY NEED TO BE UPGRADED FOR
GNV TO TEMPO WITH SUBSEQUENT FORECASTS.

&&

.MARINE...MSAS AND BUOY OBSERVATIONS REVEAL A LIGHTER FLOW PATTERN
THAN MODELS HAD BEEN ADVERTISING. BELIEVE WE WILL STILL SE AN
EVENING SURGE BUT MAINLY OVER THE NORTHERN WATERS AND WILL CAP AT 15
KNOTS WITH NO HEADLINES ANTICIPATED. ONLY OTHER ISSUE TO DEAL WITH
WILL BE THE POSSIBLE NORTHEAST FLOW EVENT SETTING UP FOR NEXT WEEK
WITH INVERTED TROUGH AND HIGH BRIDGING TO THE NORTH. CONFIDENCE
HIGHER DUE TO SEVERAL MODEL RUNS SHOWING THIS BUT LIMITED CHANGES TO
THE EXTENDED PORTION AS CURRENT GRIDS HAVE A VERY GOOD HANDLE ON THE
SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  89  70  91 /  40  60  40  40
SSI  76  87  76  88 /  40  50  30  30
JAX  73  90  73  91 /  40  50  30  30
SGJ  74  88  74  89 /  40  40  20  30
GNV  71  91  71  92 /  40  50  30  30
OCF  71  91  71  92 /  30  50  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/DEESE/KEEGAN
Hazardous weather outlook, Sep 12, 4:00 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EDT WED SEP 12 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
500 AM EDT WED SEP 12 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
BY THIS AFTERNOON. SCATTERED STORMS ARE EXPECTED AS EARLY AS LATE
MORNING ACROSS THE SUWANNEE VALLEY AND THEN SPREADING NORTHEAST
ACROSS THE REMAINDER OF THE AREA. A FEW THUNDERSTORMS MAY BECOME
STRONG WITH GUSTY WINDS TO 30 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. SOME STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL
IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH
DAY THROUGH SATURDAY. RAIN CHANCES ARE EXPECTED TO DECREASE LATE IN
THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Sep 12, 3:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT WED SEP 12 2007

GAZ154-122115-
COASTAL GLYNN-
447 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN
GLYNN COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 515 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM ST. SIMONS TO 3
MILES WEST OF JEKYLL ISLAND...MOVING EAST AT 35 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. SIMONS...SEA
ISLAND...JEKYLL ISLAND AND GLYNN HAVEN THROUGH 515 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Sep 12, 3:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT WED SEP 12 2007

GAZ132-134-122145-
BACON-COFFEE-
454 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
COFFEE AND SOUTHWESTERN BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COFFEE COUNTY...OR 10 MILES
NORTHEAST OF PEARSON...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND NICHOLLS THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Sep 12, 4:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT WED SEP 12 2007

FLZ024-025-GAZ166-122145-
COASTAL CAMDEN-DUVAL-NASSAU-
508 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU...
NORTHEASTERN DUVAL AND EASTERN CAMDEN COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF KINGS BAY
BASE...MOVING NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS AROUND YULEE...FERNANDINA BEACH...ST.
MARYS...KINGS BAY BASE...HARRIETTS BLUFF...DUNGENESS AND CUMBERLAND
ISLAND THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Sep 12, 4:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT WED SEP 12 2007

FLZ025-122215-
DUVAL-
530 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN
DUVAL COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 615 PM EDT...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM LITTLE TALBOT
ISLAND TO SAN PABLO...MOVING EAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TALBOT ISLAND...SAN
PABLO...MAYPORT AND LITTLE TALBOT ISLAND THROUGH 615 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Sep 12, 4:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT WED SEP 12 2007

GAZ133-122230-
JEFF DAVIS-
540 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL JEFF DAVIS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM
EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SNIPESVILLE...OR 11 MILES SOUTHWEST
OF HAZLEHURST...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND DENTON THROUGH 630 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Sep 12, 4:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT WED SEP 12 2007

FLZ033-122230-
ST. JOHNS-
542 PM EDT WED SEP 12 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
NORTHEASTERN ST. JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST
OF PONTE VEDRA BEACH TO 3 MILES SOUTHWEST OF PONTE VEDRA BEACH...
MOVING EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PONTE VEDRA BEACH THROUGH 630 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The Jacksonville radar (KJAX), 30 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Duval

When
September 12, 4:50 PM EST
Where
Duval County, 0.6 mi E of (Nrb)nas Mayport
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.380, -81.410

Power lines were blown down in the Mayport area. The time of the event was estimated by Doppler radar.

Thunderstorm Wind, St. Johns

When
September 12, 5:15 PM EST
Where
St. Johns County, 1.79 mi W of Ponte Vedra
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.230, -81.400

The Marsh Landing Country Club reported trees were blown down along with numerous large limbs across the golf course. The time of the event is estimated based on radar.

Thunderstorm Wind, St. Johns

When
September 12, 5:45 PM EST
Where
St. Johns County, 1.38 mi S of Palm Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.160, -81.380

Several large trees were blown down and bunkers were washed out due to heavy rain at the TPC at Sawgrass golf course in Ponte Vedra. The time of the event was estimated based on radar.

Heavy Rain, St. Johns

When
September 12, 9:45 PM EST
Where
St. Johns County, 1.38 mi N of Vilano Beach
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.940, -81.300

A 4x4 foot portion of a mobile home roof collapsed due to heavy rain accumulations. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52623, 52624, 52625, 52622.